Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 86, NWS San Angelo, TX

May 28, 2012Throckmorton County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 28, 2012, 6:53 PM CDT for Throckmorton County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2012, 6:53 PM CDT (23:53 UTC)
Expired
May 28, 2012, 7:45 PM CDT
In force
52 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 89 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:48 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-390 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WUUS54 KSJT 282353
SVRSJT
TXC447-290045-
/O.NEW.KSJT.SV.W.0086.120528T2353Z-120529T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
653 PM CDT MON MAY 28 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN THROCKMORTON COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 745 PM CDT

* AT 651 PM CDT...A SEVERE THUNDERSTORM WAS 22 MILES NORTHWEST OF
  ELBERT...OR 24 MILES NORTH OF THROCKMORTON...MOVING SOUTHEAST AT 30
  MPH.

  STORM HAZARDS INCLUDE...
  LARGE DAMAGING HAIL UP TO HEN EGG SIZE.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  NUMEROUS VEHICLE DENTS...
  MODERATE TO SIGNIFICANT ROOF AND PLASTIC SIGN DAMAGE...
  SOME EXPOSED HOME AND VEHICLE WINDOWS WILL CRACK OR BREAK...
  INJURY TO UNPROTECTED PEOPLE AND ANIMALS...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELBERT BY 740 PM CDT...
  US-380 NEAR THE THROCKMORTON-YOUNG COUNTY LINE BY 745 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3339 9896 3316 9895 3322 9940 3341 9942
      3340 9897
TIME...MOT...LOC 2353Z 320DEG 24KT 3351 9923

$$
2 follow-up statements
322 
WWUS54 KSJT 290009
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
709 PM CDT MON MAY 28 2012

TXC447-290045-
/O.CON.KSJT.SV.W.0086.000000T0000Z-120529T0045Z/
THROCKMORTON TX-
709 PM CDT MON MAY 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN THROCKMORTON COUNTY...

AT 706 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 17 MILES NORTHWEST
OF ELBERT...OR 19 MILES NORTH OF THROCKMORTON...MOVING SOUTHEAST AT
25 MPH.

  STORM HAZARDS INCLUDE...
  LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

  WITH POSSIBLE STORM IMPACTS...
  DENTED VEHICLES...
  MODERATE ROOF DAMAGE...
  MAY BREAK WINDOWS ON VEHICLES AND HOMES...
  MAY INJURE PEOPLE...PETS...AND LIVESTOCK LEFT UNPROTECTED...
  SIGNIFICANT DAMAGE TO TREE LIMBS...
  SOME TREES MAY BE BLOWN DOWN...
  SHEDS TOPPLED...
  ROOF DAMAGE TO MANUFACTURED HOMES...
  EXTENSIVE POWER OUTAGES...
  AND DANGEROUS LIGHTNING.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELBERT AND US-380 NEAR THE THROCKMORTON-YOUNG COUNTY LINE BY 745 PM
  CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3339 9896 3316 9895 3322 9923 3341 9942
      3340 9897
TIME...MOT...LOC 0009Z 330DEG 22KT 3344 9919

$$

JOHNSON
512 
WWUS54 KSJT 290026
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
726 PM CDT MON MAY 28 2012

TXC447-290045-
/O.CON.KSJT.SV.W.0086.000000T0000Z-120529T0045Z/
THROCKMORTON TX-
726 PM CDT MON MAY 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN THROCKMORTON COUNTY...

AT 720 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST
OF ELBERT...OR 13 MILES NORTH OF THROCKMORTON...MOVING SOUTHEAST AT
25 MPH.

  STORM HAZARDS INCLUDE...
  LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. HAIL
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

  WITH POSSIBLE STORM IMPACTS...
  DENTED VEHICLES...
  MODERATE ROOF DAMAGE...
  MAY BREAK WINDOWS ON VEHICLES AND HOMES...
  MAY INJURE PEOPLE...PETS...AND LIVESTOCK LEFT UNPROTECTED...
  SIGNIFICANT DAMAGE TO TREE LIMBS...
  SOME TREES MAY BE BLOWN DOWN...
  SHEDS TOPPLED...
  ROOF DAMAGE TO MANUFACTURED HOMES...
  EXTENSIVE POWER OUTAGES...
  AND DANGEROUS LIGHTNING.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELBERT AND US-380 NEAR THE THROCKMORTON-YOUNG COUNTY LINE BY 745 PM
  CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3339 9896 3316 9895 3322 9923 3341 9942
      3340 9897
TIME...MOT...LOC 0026Z 333DEG 21KT 3333 9916

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:59 PM CDT, 54 minutes earlier.

Area forecast discussion, May 28, 5:59 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
559 PM CDT MON MAY 28 2012

.DISCUSSION...
SEE THE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
STRONG TO SEVERE THUNDERSTORMS CONTINUE FROM NEAR VERNON...TO
JAYTON...TO NEAR BIG SPRING AND WILL MOVE IN A GENERAL EASTWARD
DIRECTION THIS EVENING...POTENTIALLY GROWING UPSCALE INTO A
MULTICELL CLUSTER OVERNIGHT. BASED ON CURRENT TRENDS...THE
GREATEST RISK FOR ANY TERMINAL IMPACTS WILL BE AT KABI. I HAVE
INCLUDED A VCTS FROM 01-04Z AND WILL UPDATE WITH A TEMPO AS THE
WINDOW OF IMPACT IS NARROWED. OTHER TERMINALS MAY BE TOO FAR SOUTH
TO SEE ANY DIRECTION EFFECTS BUT WILL MAINTAIN A WEAK CU FIELD
THIS EVENING WITH MID CLOUDS OVERNIGHT. SOUTH WINDS WILL CONTINUE
OVERNIGHT AT 8-12 KTS...BECOMING SOUTHWESTERLY BY MID MORNING.
STORM CHANCES TOMORROW AFTERNOON WILL GENERALLY BE CONFINED TO
KABI AND POINTS TO THE NORTH AND EAST.

MVFR CIGS WERE RETAINED AT KJCT FOR A FEW HOURS AROUND SUNRISE
TUESDAY MORNING BUT PREVAILING VFR CONDITIONS ARE ANTICIPATED
ELSEWHERE.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT MON MAY 28 2012/

SHORT TERM...
MAIN CHALLENGE IN THE SHORT TERM PERIOD WILL BE CONVECTIVE CHANCES
THIS EVENING. CUMULUS FIELD IS DEVELOPING ALONG AND AHEAD OF A
WEAK COLD FRONT EXTENDING FROM NEAR CHILDRESS TO JUST NORTH OF
MIDLAND. SHORT RANGE AND MESOSCALE MODELS CONTINUE TO BREAK OUT
CONVECTION ALONG AND AHEAD OF THE FRONT LATE THIS AFTERNOON INTO
THIS EVENING. A CURSORY LOOK AT THE 18Z NAM REVEALS SCATTERED
SHOWERS AND STORMS AFFECTING MAINLY THE BIG COUNTRY AND NORTHERN
CONCHO VALLEY THIS EVENING...WITH THE GFS NOT TOO DISSIMILAR. WILL
MAINTAIN CHANCE POPS ACROSS THIS AREA THIS EVENING WITH SLIGHT
POPS FARTHER SOUTH. MORE ISOLATED OR WIDELY SCATTERED STORMS MAY
DEVELOP ALONG THE DRYLINE OVER THE HIGHER TERRAIN TO OUR SOUTHWEST
AND AFFECT PORTIONS OF THE NORTH EDWARDS PLATEAU.

MODERATE TO STRONG INSTABILITY COUPLED WITH 30 TO 40 KT OF SHEAR
THIS EVENING WILL RESULT IN SEVERE POTENTIAL WITH ANY STORMS.
MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. LOW LEVEL JET
STRENGTHENS AFTER 03Z WHICH WILL MAY ALLOW ACTIVITY TO LINGER WELL
INTO THE INTO THE OVERNIGHT HOURS...POSSIBLY AFFECTING PORTIONS OF
THE HEARTLAND AFTER MIDNIGHT.

ON TUESDAY...SHORT WAVE RIDGING WILL BE IN PLACE ACROSS THE AREA
WITH THE LOW LEVEL THERMAL RIDGE STRENGTHENING/EXPANDING ACROSS
WEST TEXAS. THIS MEANS HOT TEMPERATURES ONCE AGAIN WITH AFTERNOON
HIGHS CLIMBING INTO THE 95 TO 100 DEGREE RANGE...WITH THE HOTTEST
TEMPERATURES OVER WESTERN COUNTIES.

24

LONG TERM...
ZONAL FLOW ALOFT BECOMES NW WEDNESDAY NIGHT AS AN UPPER TROUGH
MOVES ACROSS THE REGION. COLD FRONT MOVES THROUGH THURSDAY.

MODELS CONTINUE TO HAVE DIFFICULTIES IN POSITION AND STRENGTH OF
THE COLD FRONT THURSDAY. GFS MODEL HAS IT MOVING INTO THE I-20
CORRIDOR AROUND DAYBREAK THURSDAY AND I-10 AROUND 1 PM. KEEPING A
SLIGHT CHANCE OF THUNDERSTORMS THUNDERSTORMS THURSDAY IN EASTERN
AND SOUTHERN SECTIONS...IN DEEPER MOISTURE AND LIFT OVER THE
FRONT.

UPPER FLOW RETURNS TO ZONAL SATURDAY. LATEST GFS SHOWING STRONGER
RETURN FLOW THIS WEEKEND...SO INCREASED HIGHS A COUPLE DEGREES.
DRYLINE REMAINS WEST OF THE REGION...SO KEEPING RAIN CHANCES OUT
AT THIS TIME THOUGH THERE IS THE POTENTIAL FOR ISOLATED STORMS
OVER EXTREME WESTERN SECTIONS. FOR EARLY NEXT WEEK...AS SHORTWAVE
UPPER TROUGH OVER THE SW UNITED STATES CONTINUES TO BECOME WEAKER
AND HAS VARIED SOLUTIONS AS TO ITS POSITION AS IT MOVES ACROSS
TEXAS. WILL HOLD OFF ON ADDING POPS AT THIS TIME.

FIRE WEATHER...
WILL SEE ELEVATED FIRE CONDITIONS OVER WESTERN SECTIONS OF THE BIG
COUNTRY AND CONCHO VALLEY AS 850 MB THERMAL RIDGE MOVES INTO THE
REGION... AND DRYLINE MOVES JUST EAST OF AN IRAAN...ROBERT LEE...
SWEETWATER... HASKELL LINE. 20 FOOT SOUTH WINDS WILL INCREASE TO
AROUND 15 MPH...JUST UNDER CRITICAL VALUES.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 71  95  71  97  69 /  40  10  10  10  10
SAN ANGELO 	 72  99  72  99  68 /  20  10  10   0  10
JUNCTION 	 72  95  73  95  71 /  10  10  10  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25
Hazardous weather outlook, May 28, 4:58 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
458 PM CDT MON MAY 28 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
458 PM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE BIG COUNTRY
AND NORTHERN CONCHO VALLEY THIS EVENING AND TONIGHT. THE PRIMARY
HAZARDS WITH THE STRONGEST STORMS WILL BE LARGE HAIL...DAMAGING
WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR AREAS GENERALLY NORTH OF A LINE FROM
STERLING CITY...TO WINTERS...TO CROSS PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. THE SLIGHT RISK AREA IS MAINLY NORTH AND EAST OF
A HASKELL TO CROSS PLAINS LINE. THE MAIN HAZARDS WILL BE LARGE
HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS EVENING...MAINLY
ACROSS THE BIG COUNTRY AND PORTIONS OF THE CONCHO VALLEY.

JOHNSON

In the hours before

Special weather statement, May 28, 6:30 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
630 PM CDT MON MAY 28 2012

TXZ049-054-127-290030-
FISHER TX-NOLAN TX-TAYLOR TX-
630 PM CDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR
FISHER...NOLAN AND TAYLOR COUNTIES...

AT 628 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF SWEETWATER...
MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SWEETWATER BY 640 PM CDT
  LAKE SWEETWATER BY 645 PM CDT
  TRENT BY 715 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR WEST CENTRAL TEXAS.

LAT...LON 3268 10020 3257 10014 3252 10014 3252 10011
      3234 10000 3230 10048 3245 10060
TIME...MOT...LOC 2330Z 235DEG 22KT 3243 10045

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:22 PM CDTSevere Thunderstorm WarningSJTFisher, Jones38 min
May 28, 6:30 PM CDTSpecial Weather StatementSJTNolan60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.